OxyContin overdose is a very serious and potentially life-threatening condition that occurs when a person takes too much of this opioid drug, also known as oxycodone. The amount that will cause an overdose depends on the individual, but the signs are the same and include slowed or stopped breathing, drowsiness, and unresponsiveness. An OxyContin overdose is a medical emergency and should be treated immediately. A drug called naloxone can be administered to reverse the overdose and prevent a fatality.
Oxycodone, also known as OxyContin, is one of the most common opioid drugs found to be involved in prescription opioid overdose fatalities. Only methadone, which is most often prescribed for maintenance therapy, not to manage pain, is involved more often in prescription opioid overdose deaths. Also on the rise are overdoses of oxycodone combined with other sedatives or alcohol.
An overdose on OxyContin is caused by using too much of the drug, but knowing how much will cause an overdose in a particular individual is not possible. This makes misuse of the drug especially risky. There is always a risk of experiencing an overdose, even in someone using it for the very first time.
While an overdose can be life-threatening and is often fatal, it can also be treated if emergency medical treatment is sought as soon as the signs are observed.
What Causes an Overdose?
An overdose is caused by taking too much of a substance. When this happens the amount is too great for the body to metabolize it quickly enough. The side effects or toxic effects of the drug cause harm, and even death. The amount of a substance like OxyContin that will cause an overdose is highly variable and mostly depends on the individual person.
For instance, someone who has been misusing OxyContin in large amounts and for an extended period of time likely has developed a high tolerance for the drug. It would take a much larger amount of the drug to cause an overdose in this individual as compared to someone who has not used the drug very often. This makes an overdose more likely and more of a risk for someone who is experimenting with OxyContin and why an overdose can occur on just the first use of the drug. An overdose may be intentional or it may be accidental.
Signs of an OxyContin Overdose
An overdose on any oxycodone product should be treated as a medical emergency. It can quickly become life-threatening and can be fatal if not treated immediately. Opioids like OxyContin suppress activity in the brain related to breathing. The result is that they depress or slow respiration. Another effect is relaxing the diaphragm, which helps the lungs expand and contract. The overall effect is that the body is prevented from getting adequate oxygen.
An overdose triggers these effects to the extent that it can actually cause someone to stop breathing. Many people who overdose on opioids die this way. Signs that someone may be experiencing an overdose include:
- Slowed breathing, difficulty breathing, or no breathing at all
- Slowed heartbeat or pulse
- Extreme drowsiness, sleepiness, and lethargy
- Limp, weak muscles
- Decreased, pinpoint pupils
- Unresponsiveness, loss of consciousness
- Skin that has become cold or clammy
- Bluish fingernails or lips
A person who is overdosing on OxyContin may not exhibit all of these signs, but any of them should be cause for concern.
Begin Your Recovery Journey Today866-922-1350
OxyContin and Benzodiazepines
The risk of overdosing on OxyContin is based on a person’s tolerance of the drug, how much he or she has taken, and other individual factors. One important factor that increases the risk of an overdose is mixing oxycodone with certain other substances. Any other substance that causes similar effects that is combined with oxycodone makes an overdose more likely.
One category of drugs that poses a particular risk for overdose when combined with OxyContin and other opioids is benzodiazepines. According to statistics, more than 30 percent of opioid-related overdoses also involved one or more drugs from this class. The number of overdoses involving both types of drugs has been rising for more than a decade.
A benzodiazepine is a sedative prescribed to treat anxiety or sometimes insomnia or seizures. Examples of drugs in this class are Xanax, Valium, and Klonopin. The reason this combination of benzodiazepine and opioid is so dangerous is that they both act as sedatives and depressants. They both depress respiration and can slow or stop breathing. The risky effects of the drugs are additive when taken together. The danger is particularly high for a person who doesn’t realize there is this additive effect or who believes the benzodiazepine is low-risk and not dangerous. In this situation it can be easy to take too much and accidentally overdose.
OxyContin and Alcohol
Another dangerous substance to combine with OxyContin and other opioids is alcohol. Alcohol can have a sedative and depressant effect. As with benzodiazepines combined with opioids, alcohol combined with these drugs increases the respiratory depression that can lead to a fatal overdose. According to recent research, even a moderate amount of alcohol with just one tablet of oxycodone can significantly increase the risk of dangerous respiratory depression. The harmful effect is especially pronounced in older adults.
Treating an OxyContin Overdose
Many people overdose and die from taking too much OxyContin, but if emergency medical help is sought immediately, it is possible to reverse the overdose. Any type of opioid overdose can be reversed with a drug called naloxone. In many areas of the country, first responders now carry this drug to treat overdose victims immediately. It is often given as an injection, but a nasal spray called Narcan is also available. In some states and local communities ordinary residents and citizens are allowed to have Narcan on hand in order to use it on a friend or loved one. Narcan is easy to use and doesn’t require special training.
Naloxone is a type of drug called an opioid antagonist. This means it reverses and blocks the effects of opioid drugs. It does this by binding to the same receptors in the brain and other areas of the body that opioids bind to, but without activating them. In other words, naloxone locks up these receptors so that opioids like oxycodone can’t bind to and activate them. When administered in time, naloxone can save a person’s life.
Treatment After Overdose
Treating the overdose to OxyContin is crucial and life-saving, but it should only be the beginning of treatment. If no other type of care is given, an individual who overdosed is at risk of relapsing and using again. An overdose does not mean that someone definitely has a substance use disorder, but it is likely and in that case, needs to be treated and managed to avoid future overdoses.
Treating an addiction to OxyContin or any other opioid is challenging and requires professional help. In a residential or intensive outpatient setting, patients can benefit from individual behavioral therapy, medications to manage cravings and withdrawal, group therapy and support, family education and support, and screening and treatment for any underlying mental health issues. Relapse prevention strategies are also important during treatment and to help someone avoid relapse and overdose.
OxyContin overdose is a very serious medical issue that affects thousands of people. If you or someone you know or love is misusing this drug or any other opioid, it is important to understand how risky it is. It is also necessary to know the signs of overdose and to be willing and ready to call for emergency help. With immediate treatment and ongoing OxyContin addiction rehab, anyone who has suffered from an overdose has a chance to learn to live without opioids and to avoid another overdose in the future.